ABOUT 'BEAT YOUR A-FIB'...


"This book is incredibly complete and easy-to-understand for anybody. I certainly recommend it for patients who want to know more about atrial fibrillation than what they will learn from doctors...."

Pierre Jaïs, M.D. Professor of Cardiology, Haut-Lévêque Hospital, Bordeaux, France

"Dear Steve, I saw a patient this morning with your book [in hand] and highlights throughout. She loves it and finds it very useful to help her in dealing with atrial fibrillation."

Dr. Wilber Su Cavanaugh Heart Center, Phoenix, AZ

"Your book [Beat Your A-Fib] is the quintessential most important guide not only for the individual experiencing atrial fibrillation and his family, but also for primary physicians, and cardiologists."

Jane-Alexandra Krehbiel, nurse, blogger and author "Rational Preparedness: A Primer to Preparedness"



ABOUT A-FIB.COM...


"Steve Ryan's summaries of the Boston A-Fib Symposium are terrific. Steve has the ability to synthesize and communicate accurately in clear and simple terms the essence of complex subjects. This is an exceptional skill and a great service to patients with atrial fibrillation."

Dr. Jeremy Ruskin of Mass. General Hospital and Harvard Medical School

"I love your [A-fib.com] website, Patti and Steve! An excellent resource for anybody seeking credible science on atrial fibrillation plus compelling real-life stories from others living with A-Fib. Congratulations…"

Carolyn Thomas, blogger and heart attack survivor; MyHeartSisters.org

"Steve, your website was so helpful. Thank you! After two ablations I am now A-fib free. You are a great help to a lot of people, keep up the good work."

Terry Traver, former A-Fib patient

"If you want to do some research on AF go to A-Fib.com by Steve Ryan, this site was a big help to me, and helped me be free of AF."

Roy Salmon Patient, A-Fib Free; pacemakerclub.com, Sept. 2013


 FAQs A-Fib Drug Therapy: Amiodarone

Drug Therapies for Atrial Fibrillation, A-Fib, Afib

4. I’ve been on amiodarone for over a year. It works for me and keeps me out of A-Fib. But I’m worried about the toxic side effects. What should I do?”

You are correct to be concerned about toxic effects. Amiodarone is considered one of the most effective antiarrhythmic meds, but it’s also one of the most toxic. It may affect your lungs, eyes, thyroid, liver, skin, heart, and nervous system.

Also, amiodarone has a long half-life. It is retained in the body for up to 45 days after the drug has been discontinued.

(Be advised that a newer drug dronedarone (brand name Multaq) is now on the market and may be a good substitute for amiodarone. Dronedarone may not be quite as effective as amiodarone, but is much safer. However, some studies indicate that dronedarone may have problems.)

If you are taking amiodarone, you should by monitored and tested frequently and scrupulously for damage to your organ systems (your doctor may already be doing this). You should keep copies of any tests. What’s important is not so much whether you are within a “normal” range, but whether your measurements are going up and how fast. Note: it’s important that baseline values for organ systems should be documented before you start taking amiodarone.

Contact your doctor immediately if, after taking amiodarone, you experience any new symptoms such as: coughing, wheezing, shortness of breath, visual changes, skin rash, pain, tingling or weakness in the arms or legs, fever, rapid heart beat, fatigue, lethargy, unusual weight gain, swelling, hair loss, cold or heat intolerance, lightheadedness or fainting.

The recommended maintenance dose of amiodarone is 200 mg/day. A possible toxic level of amiodarone may be 400 mg daily for more than two months, or a low dose for more than two years.

For a more in depth discussion, see Amiodarone: Most Effective and Most Toxic.

 Thanks to Lee Abdullah for this question.

Resources:

Jessurun, G. and Crijns, H. “Amiodarone pulmonary toxicity—Dose and duration of treatment are not the only determinants of toxicity.” BMJ, 1997, Volume 314, Number 7081, 619. http://www.bmj.com/content/314/7081/619.full

Jessurun, G. and Crijns, H. “Amiodarone pulmonary toxicity—Dose and duration of treatment are not the only determinants of toxicity.” BMJ, 1997, Volume 314, Number 7081, 619. http://www.bmj.com/content/314/7081/619.full

Return to FAQ Drug Therapies

Related Posts

Follow Us
facebook block 65 pix REVtwitter block 65 pixlinkedin block 65 pixpinterest.block 65 pix

A-Fib.com Mission Statement

Mug - Seek your cure - Beat Your A-Fib 200 pix wide at 300 resEncourage others
with A-Fib
click to order

A-Fib.com top rated by Healthline.com for the third year.
A-Fib.com top rated by Healthline.com for the third year. 2014  2015  2016




Support A-Fib.com. Every donation helps, even just $1.00

We Need You

Home | The A-Fib Coach | Help Support A-Fib.com | A-Fib News Archive | Tell Us What You think | Media Room | GuideStar Seal | HON certification | Disclosures | Terms of Use | Privacy Policy